Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 180, NWS Mobile, AL

May 28, 1997Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1997, 2:42 AM CDT for Clarke County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 2:42 AM CDT (07:42 UTC)
Expired
May 28, 1997, 3:45 AM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:15 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WUUS1 KMOB 280743 RRA
SVRMOB
ALC025-280845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
242 AM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY
 
AT 241 AM...RADAR AT THE NATIONAL WEATHER SERVICE IN MOBILE INDICATED A
SEVERE THUNDERSTORM NEAR FRANKVILLE AND BIGBEE IN NORTHEAST WASHINGTON
COUNTY. THIS STORM WILL MOVE TO THE NORTHEAST AT 20 MPH AND AFFECT AREAS
BETWEEN COFFEEVILLE AND SALIPTA. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS FROM THESE STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
DS/DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:33 AM CDT, 9 minutes earlier.

Area forecast discussion, May 28, 2:33 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
233 AM CDT WED MAY 28 1997

MCS ENTERING NW SECTION OF FA AT CURRENT TIME SHOULD CONT EAST AND
GRDLY WEAKEN BUT XPCT SOME PCPN TO BE ON GOING OVR CENTRAL SECTIONS
OF FA AT SUNRISE. ETA FCST UPPER DVRG BECMS NIL AT 12Z SO ALSO XPCT
SVR THREAT TO DIMINISH AS SR APPRACHES. FOR TODAY FCST LIS BETWEEN -
2 AND -4 BUT FCST CAPES ARE DOWN TO ARND 1500 J/KG BUT WITH MOST OF
FA IN BETWEEN FNTS AND OUTFLOW BNDRIES ABOUT WILL SEE SCT TSTMS SOME
PULSE TYPE SEVERE PSBL. DONT THINK THE FNT ACRS SE AL WILL HAVE THE
PUSH TO GET VERY FAR INTO FA IF AT ALL AND FNT OVR NW MS WILL BE VERY
SLOW TO ADVANCE EAST WITH H5 LOW SO FAR NORTH. NET RESULT WILL BE SFC
LOW OVRN NRN MS WILL GET SQUEEZED TO THE NORTH AND FA STAYS IN A WARM
AND HUMID AIR MASS THRU PERIOD...XPCT PSBLY EXTREME NE FA WHERE WEDGE
MIGHT EASE IN FOR A BRIEF STAY. DONT KNOW THAT I WID MENTION SVR
TODAY BUT MIGHT OPT FOR LOCALLY HEAVY RAIN AS PWS STILL ARND 1.75
AND STMS SHUD BE RATHER SLOW MOVG. GUIDANCE TMPS ARE COOLER TODAY AND
THAT SEEMS REASONABLE AS SHUD BE A FAIR AMOUNT OF CONVECTIVE DEBRI
ABOUT FA. AVN LOOKS TOO COOL FOR THURSDAY AS AM NOT XPCTNG COOL WEDGE
TO GET TO MOB BUT PSBLY INTO GZH.

FOR THE MARINE AREA WINDS SHOULD REMAIN SOUTHERLY POSSIBLY BECMG MORE
EASTERLY BY TONIGHT AS SFC HIGH MOVES EAST WITH WINDS 10 TO 15 KNOTS
AND SEAS LESS THAN 3 FEET.

MOB 85/70/85/66 5342    PNS 85/70/85/67 5342
DTS 86/71/85/68 5342    EVR 83/65/82/63 6342 11

In the hours before

Special weather statement, May 27, 8:55 PM CDT, 5 hours 47 minutes before
ALZ052-059-FLZ003-004-280300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
855 PM CDT TUE MAY 27 1997

...STRONG THUNDERSTORMS CONTINUE ALONG THE CENTRAL GULF COAST...

AT 852 PM...RADAR AT THE NATIONAL WEATHER SERVICE IN MOBILE INDICATED
STRONG THUNDERSTORMS ALONG THE ALABAMA-FLORIDA BORDER FROM BREWTON
SOUTHEAST TO MUNSON.

OTHER DEVELOPING THUNDERSTORMS WERE LOCATED OVER CENTRAL WASHINGTON
COUNTY FROM JUST SOUTH OF CHATOM TO MCINTOSH.

THESE THUNDERSTORMS CONTINUED TO SHOW LITTLE MOVEMENT.
THEREFORE...HEAVY RAIN...WHICH MAY PRODUCE FLOODING IN LOW-LYING OR
FLOOD PRONE AREAS...WILL CONTINUE TO BE POSSIBLE.  DOPPLER RADAR
INDICATES AS MUCH AS 1.5 TO 2 INCHES MAY HAVE FALLEN OVER THE PAST 3
HOURS.

IN ADDITION...STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING
AND POSSIBLY HAIL CAN BE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA OUTLETS FOR FURTHER
UPDATES ON THESE STORMS.  IF THREATENING WEATHER APPROACHES...SEEK SAFE
SHELTER IMMEDIATELY.

DB/DS
Local storm report, May 27, 9:36 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
936 PM CDT TUE MAY 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    CHATOM                    AL
05/27/97   WASHINGTON                     LTG STRIKE TO HOUSE.
                                          REPORTED BY GROVE HILL
                                          STATE PD.

0923 PM    FLOMATON                  AL   .75 INCH HAIL
05/27/97   ESCAMBIA                       HAIL REPORTED IN MCCALL
                                          AREA BTWN FLOMATON AND
                                          BREWTON BY FLOMATON PD.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:15 PM CDTSevere Thunderstorm WarningMOBEscambia75 min
May 27, 10:19 PM CDTSevere Thunderstorm WarningMOBClarke71 min
May 27, 10:52 PM CDTSevere Thunderstorm WarningMOBBaldwin, Monroe68 min
May 28, 1:17 AM CDTSevere Thunderstorm WarningMOBChoctaw58 min
May 28, 2:16 AM CDTSevere Thunderstorm WarningMOBChoctaw59 min
May 28, 2:28 AM CDTSevere Thunderstorm WarningMOBWashington47 min
May 28, 3:39 AM CDTSevere Thunderstorm WarningMOBWilcox51 min
May 28, 3:31 PM CDTSevere Thunderstorm WarningMOBWilcox59 min
May 28, 3:46 PM CDTSevere Thunderstorm WarningMOBClarke59 min
May 28, 3:52 PM CDTSevere Thunderstorm WarningMOBWashington68 min
May 28, 4:54 PM CDTSevere Thunderstorm WarningMOBClarke, Washington66 min
May 28, 6:49 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.